Which medications cause weight gain?
Unfortunately, a great many of them.
Dr. Lawrence Cheskin at Johns Hopkins explains what all too many people have come to realize on their own…both being ON certain medications, as well as getting OFF of them, can cause weight gain (the latter not too dissimilar from the effect seen by people who have smoked for some time; drugs are drugs to the body, and they may not always differentiate between which are safer when it comes to the mechanisms of weight gain).
We have seen a boom in the pharmaceutical industry since the late 1990’s, in part because of how advertising standards were rapidly changing at the time. Many of the prescription medications seen advertised on TV these days would never have been seen prior to the mid-90’s. It was not only unheard of, but even many practitioners themselves considered such advertising to be inappropriate…and rightly so.
Regardless of this, the advertising has created a huge number of new prescriptions over these years. And as we all know, there has been no shortage of people getting heavier and heavier, with stats and projections not only confirming this as fact, but predicting that a full HALF of the western world will be medically defined as OBESE…by 2020.
There HAS to be causes for this.
And there are at least several that can be pointed to readily that certainly add to this problem.
One of them is unquestionably prescription drugs, the most notorious of which would be antidepressants. Possibly the most common side effect reported on antidepressants is that of weight gain. To compound things, people who gain weight after initially taking an antidepressant, will tend to gain more weight over time as they continue to use the medication according to studies at the Mayo Clinic.
But the weight gain is absolutely not limited to antidepressants. Dr. Cheskin and many other researchers have found that corticosteroids, tricyclics (anxiety/antidepressant medication), beta-blockers, antihypertensive calcium channel blockers (can cause water retention), and of course antibioics (which most of you know I cover extensively and am very much against under almost all circumstances except pending death), can all cause weight and/or fat gain depending on the individual and their use. As can diabetes meds, migraine/epilepsy drugs, and acid reflux drugs.
In short, you never know how ANY drug is going to affect other areas of your body outside of their intended targets.
The tricky part is that as with many other areas I cover, such as the mercury-amalgam fillings for our teeth issue, it is difficult to pinpoint that the drug is the exact cause/effect of the symptom of weight gain. Sometimes it is almost immediate, with perhaps a huge appetite increase immediately following the first dose, and in other cases, the effects may not be seen for some time, be it weeks to months or longer, as the body adjusts to the new foreign substance and makes gradual metabolic changes along the way.
The fact is that this side effect is reported often enough that it needs to be one of the several factors that everyone who uses a prescription drug takes into consideration as they are attempting to reach their weight loss goals.
Idea being, if the person is completely oblivious to these facts, they could be doing all the right things, put their best effort forth…but be achieving only sub-par results. Awareness leads to decisions leads to implementation leads to results.
Please note that I am in no way encouraging anyone to stop any medications they are taking. This is something you need to talk about with your doctor, and ultimately, of course, make your own decision about regarding the best path for you. I am simply pointing out, and of course without any judgement (I was on antidepressants at two points in my life for a very short time…I had a horrible reaction to them) that being on a drug that causes weight gain due to factors that may not be completely understood yet, *could* make the efforts to lose that weight that much more difficult to contend with. It is the unknown factors causing the weight gain that could create a large barrier to weight loss.
But by the same token, do not lose hope. People can and do lose weight while using medications with a sound plan. It may simply be easier for some than others, depending on how the specific drug they are taking affects their physiology.
The point is, be CONSCIOUS of what meds you are on whenever you are trying to lose weight. Too many people remain oblivious to this complication, not realizing there could be a direct relationship between their meds and weight gain, and struggle for years before they realize what could be the underlying core cause of their weight gain to begin with!
I personally no longer use any medications. I have used them in the past, perhaps about a dozen or so over the course of my lifetime, and personally found them to be very dangerous and disadvantageous to use for my circumstances. Some people may have a greater tolerance for them than I do, and may require them for symptom treatment if they choose not to alter their lifestyles towards a more healthy way of living, for example. I personally believe most conditions can be remedied via diet, only because that has been my personal experience…others may find that they need, or prefer, to take medications to manage theirs.